Alert archive / Alabama / Flash Flood Warnings in 2018
Flash Flood Warning 2, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Feb 28, 2018, 5:36 PM CST for Colbert County, Franklin County, Lawrence County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 28, 2018, 5:36 PM CST (23:36 UTC)
- Expired
- Feb 28, 2018, 8:30 PM CST
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Colbert County, AL, Franklin County, AL, Lawrence County, AL
The radar
The Columbus AFB radar (KGWX), 103 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 318 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
099
WGUS54 KHUN 282336
FFWHUN
ALC033-059-079-010230-
/O.NEW.KHUN.FF.W.0002.180228T2336Z-180301T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
536 PM CST WED FEB 28 2018
The National Weather Service in Huntsville Alabama has issued a
* Flash Flood Warning for...
Southern Colbert County in northwestern Alabama...
Franklin County in northwestern Alabama...
Lawrence County in northwestern Alabama...
* Until 830 PM CST
* At 533 PM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to an inch of rain has
fallen in the last hour on an already saturated ground, with
additional bands of heavy rain expected to move over this area
over the next couple of hours. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Muscle Shoals, Russellville, Tuscumbia, Moulton, Red Bay, Phil
Campbell, Town Creek, Littleville, Leighton and Courtland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3466 8813 3477 8731 3475 8718 3469 8711
3430 8711 3432 8817
$$
AMP2 follow-up statements
703
WGUS74 KHUN 010130
FFSHUN
Flash Flood Statement
National Weather Service Huntsville AL
730 PM CST WED FEB 28 2018
ALC033-059-079-010230-
/O.CON.KHUN.FF.W.0002.000000T0000Z-180301T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colbert AL-Franklin AL-Lawrence AL-
730 PM CST WED FEB 28 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CST FOR
SOUTHERN COLBERT...FRANKLIN AND LAWRENCE COUNTIES...
At 727 PM CST, Doppler radar indicated showers and thunderstorms
producing moderate to heavy rain across portions of northwest
Alabama. Radar estimates indicate that up to two inches of rain have
already fallen. Additional rainfall of up to an inch is likely.
Law enforcement in Russellville reports flooding of some roadways
within the city and some roads are being barricaded.
Some locations that will experience flooding include...
Muscle Shoals, Russellville, Tuscumbia, Moulton, Red Bay, Phil
Campbell, Town Creek, Littleville, Leighton and Courtland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3466 8813 3477 8731 3475 8718 3469 8711
3430 8711 3432 8817
$$
15477
WGUS74 KHUN 010239
FFSHUN
Flash Flood Statement
National Weather Service Huntsville AL
839 PM CST WED FEB 28 2018
ALC033-059-079-010247-
/O.EXP.KHUN.FF.W.0002.000000T0000Z-180301T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colbert AL-Franklin AL-Lawrence AL-
839 PM CST WED FEB 28 2018
...THE FLASH FLOOD WARNING FOR SOUTHERN COLBERT...FRANKLIN AND
LAWRENCE COUNTIES HAS EXPIRED...
The steady heavy rainfall has ended across the area. Significant
flooding is no longer expected to pose an immediate threat. However,
please continue to heed any remaining road closures that may be in
effect. In addition, many area creeks and streams continue to run
quick high with some likely above bankfull. So caution is advised
when traveling overnight.
LAT...LON 3466 8813 3477 8731 3475 8718 3469 8711
3430 8711 3432 8817
$$
15What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 28, 1:51 PM CST, 3 hours 45 minutes earlier.
Area forecast discussion, Feb 28, 1:51 PM CST, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 151 PM CST Wed Feb 28 2018 .NEAR TERM...(Tonight) Issued at 151 PM CST Wed Feb 28 2018 The hydrology situation is the key concern over the next 24-48 hours as another 1-3 inches of rainfall is expected tonight into Thursday. The short range/high res guidance continues to support the best rainfall this evening along and north of the TN river, with a sharp gradient further south. We toyed with the idea of dropping our southern tier of counties from the FFA, but the uncertainty and gradient will keep me from doing so, although the true threat for these areas has been delayed until late tonight and early Thursday. Several rivers are going to rise into Flood during this time, and short term flash flooding is possible followed by likely areal flooding. This risk is highest in southern middle TN into far northwest AL. In the near term, there is also a severe weather threat possibly coming together late this afternoon and early this evening for areas south of U.S 72. The warm sector over west central AL into MS is becoming unstable and deep cellular convection is already developing north and west of Columbus MS. Deep layer bulk shear of 65-70kt, and 1km shear of 30-35kt will support supercells. HRRR/WRF guidance has suggested that these cells could morph into a more linear MCS that tracks east through north central AL over the next 4-6 hours, feeding of an increasingly unstable warm sector. 1km SRH values are also quite high, from 300-400m2/s2, especially as you near the wedge front in northeast AL. Will continue to monitor convective trends, and have mentioned isolated strong- severe in the HWO. .SHORT TERM...(Thursday through Thursday night) Issued at 151 PM CST Wed Feb 28 2018 After a brief possible "break" in the warm frontal band rain lifting northward, the cold front will advance southeast during the morning hours. A band of showers and thunderstorms is likely, possibly with a few strong storms once again. Rainfall amounts of 1-1.5 inches is possible with this band, which likely produce short term flash flooding in spots, and add to the existing runoff for eventual river flooding. As such, the Flood Watch will be maintained through 6 pm LST. Highs will still reach the lower to mid 60s, before falling only very slowly late. The better cold advection arrives Thursday evening with brisk north winds. Lows will easily drop into the upper 30s by Friday morning. .LONG TERM...(Friday through Tuesday) Issued at 151 PM CST Wed Feb 28 2018 Temperatures will return closer to normal for the weekend as cold air advection occurs behind the front. High temperatures will fall into the 50s Friday, rebounding slightly to near 60 for the weekend. However, the main focus will end up being Friday and Saturday night, since blended and ensemble mean guidance point to a potential freeze. Right now this looks like a mild freeze, controlled mostly by cold air advection rather than radiational cooling, but it could hit newly-blooming or budding plants that have taken advantage of the recent warm weather. Attention then turns to the next system Monday and Tuesday, a fairly deep Pacific trough that will eject into the Great Lakes. The greatest spread in the extended occurs here, with the GFS and CMC families showing a more progressive, weaker, and drier solution, whereas the ECMWF & EPS cut the low off and have it meander about the lower Great Lakes (with much more QPF though it is still < 1 inch). For now, the forecast will reflect the greater consensus offered by the faster/weaker/drier GFS and CMC. Once that system is out of the way, the rest of the forecast period looks dry and seasonable, with highs hovering around normal and lows in the mid 30s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1105 AM CST Wed Feb 28 2018 Ceilings will remain in the 010-020agl (MVFR) this afternoon into this evening. Scattered showers will continue as well. Southerly winds will gust at times at 20-24kt. The showers will become more sporadic tonight as a warm front lifts north of KHSV and KMSL, but will keep ceilings in the 015-030agl range along with VCSH. Then a cold front will sweep southeast through the area between 12-16Z at KMSl and 14-18Z at KHSV. This will bring another round of showers and +TSRA with visibility as low as 2SM (IFR). && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Flood Watch through Thursday afternoon for ALZ001>010-016. TN...Flood Watch through Thursday afternoon for TNZ076-096-097. && NEAR TERM...17 SHORT TERM...17 LONG TERM...BCC AVIATION...17 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Feb 28, 1:40 PM CST, 3 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 140 PM CST Wed Feb 28 2018 ALZ001>010-016-TNZ076-096-097-011100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 140 PM CST Wed Feb 28 2018 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... Additional rainfall of 1 to 2 inches is expected from this afternoon through tonight, with locally higher amounts possible. River and areal flooding is expected, with isolated flash flooding possible. A Flood Watch is in effect through Thursday. Isolated strong to severe thunderstorms are possible late this afternoon and evening, mainly along and south of Highway 72 and west of I-65. These thunderstorms may be capable of strong winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Another round of showers and thunderstorms will move through with a cold front on Thursday morning into the early afternoon. This will bring up to an additional 1 to 2 inches of rain. This will bring storm total rainfall amounts into the 2 to 5 inch range. River and areal flooding will continue on Thursday and possibly linger into this weekend. A Flood Watch continues through Thursday. In addition, a few of the thunderstorms could be strong producing gusty winds. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is possible today through Thursday for flooding, and perhaps isolated strong to severe thunderstorms.
In the hours before
Special weather statement, Feb 28, 3:09 PM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Huntsville AL
309 PM CST WED FEB 28 2018
ALZ004-007-016-282215-
Lawrence AL-Morgan AL-Cullman AL-
309 PM CST WED FEB 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN...
SOUTHWESTERN MORGAN AND SOUTHEASTERN LAWRENCE COUNTIES UNTIL 415 PM
CST...
At 309 PM CST, Doppler radar was tracking a strong thunderstorm over
Ashridge, or 9 miles east of Haleyville, moving east at 30 mph.
Locations impacted include...
Hartselle, Vinemont, West Point, Jones Chapel, Speake, Neel, Massey
and eastern Bankhead National Forest.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3430 8711 3431 8744 3454 8702 3420 8684
3419 8711
TIME...MOT...LOC 2109Z 252DEG 26KT 3424 8746
BCCSpecial weather statement, Feb 28, 4:12 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Huntsville AL
412 PM CST WED FEB 28 2018
ALZ004-007-016-282315-
Lawrence AL-Morgan AL-Cullman AL-
412 PM CST WED FEB 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN...MORGAN AND
SOUTHEASTERN LAWRENCE COUNTIES UNTIL 515 PM CST...
At 409 PM CST, Doppler radar was tracking a series of strong
thunderstorms. The first storm was located near Battleground, moving
northeast at 40 mph. Additional storms were located near Moreland
and Natural Bridge, all moving northeast at 40 mph.
Persistent heavy downpours and winds in excess of 40 mph are
possible with these storms.
Locations impacted include...
Hartselle, Redstone Arsenal, Falkville, Morgan City, Vinemont,
Somerville, West Point, Eva, Valhermoso Springs and Hulaco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until
these storms have passed.
Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3430 8711 3430 8735 3459 8668 3455 8666
3455 8664 3458 8660 3458 8657 3456 8655
3429 8659 3415 8711
TIME...MOT...LOC 2209Z 246DEG 35KT 3430 8702
BCCSpecial weather statement, Feb 28, 4:41 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Huntsville AL
441 PM CST WED FEB 28 2018
ALZ016-282315-
Cullman AL-
441 PM CST WED FEB 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CULLMAN COUNTY UNTIL
515 PM CST...
At 440 PM CST, Doppler radar was tracking a strong thunderstorm near
Arkadelphia, or 9 miles north of Sumiton, moving east at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Colony, Wilburn, Arkadelphia and Smith Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
&&
LAT...LON 3389 8701 3390 8710 3391 8708 3392 8708
3396 8711 3397 8714 3398 8714 3398 8686
3392 8688 3391 8692 3390 8693 3387 8692
3386 8696 3386 8699
TIME...MOT...LOC 2240Z 259DEG 20KT 3389 8702
KDWSpecial weather statement, Feb 28, 5:11 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Huntsville AL
511 PM CST WED FEB 28 2018
ALZ008-282345-
Marshall AL-
511 PM CST WED FEB 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL COUNTY UNTIL 545 PM
CST...
At 510 PM CST, Doppler radar was tracking a strong thunderstorm near
Arab, moving east at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Guntersville, Arab, Grant, Union Grove, Eddy, Columbus City and Lake
Guntersville State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
&&
LAT...LON 3430 8657 3431 8658 3441 8658 3448 8647
3448 8643 3450 8639 3452 8639 3451 8637
3452 8635 3451 8634 3457 8631 3458 8628
3432 8617 3430 8648
TIME...MOT...LOC 2310Z 250DEG 25KT 3435 8658
BCCLocal storm report, Feb 28, 5:31 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
531 PM CST WED FEB 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND DMG 3 NNW FAIRVIEW 34.29N 86.71W
02/28/2018 CULLMAN AL EMERGENCY MNGR
DAMAGE ALONG COUNTY ROADS 1524 AND 1526 NEAR
THE CULLMAN-MORGAN COUNTY LINE. TIME
ESTIMATED FROM RADAR.
&&
BCCThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 8:57 AM CST | Areal Flood Warning | HUN | Colbert, Lauderdale, Lawrence, Limestone | 12 hr |
| Feb 28, 9:51 AM CST | River Flood Warning | HUN | Madison | 61 hr |
| Feb 28, 9:52 AM CST | River Flood Warning | HUN | Jackson, Madison, Marshall | 3 days |
| Feb 28, 9:54 AM CST | River Flood Warning | HUN | Lawrence | 72 hr |
| Feb 28, 10:08 AM CST | Areal Flood Warning | HUN | Madison | 24 hr |
| Feb 28, 2:17 PM CST | River Flood Warning | HUN | Colbert, Lauderdale | 7 days |
| Feb 28, 2:19 PM CST | River Flood Warning | HUN | Madison, Marshall, Morgan | 4 days |
| Feb 28, 3:09 PM CST | Special Weather Statement | HUN | Lawrence | 66 min |
| Feb 28, 4:12 PM CST | Special Weather Statement | HUN | Morgan | 63 min |
| Feb 28, 4:41 PM CST | Special Weather Statement | HUN | Cullman | 34 min |
| Feb 28, 5:11 PM CST | Special Weather Statement | HUN | Marshall | 34 min |
| Feb 28, 5:56 PM CST | Special Weather Statement | HUN | Marshall | 34 min |
Nearby
Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.